Alert archive / Arizona / Flash Flood Warnings in 2014

Flash Flood Warning 4, NWS Flagstaff, AZ

July 7, 2014Coconino County, Arizona

NWS Flagstaff, AZ issued this flash flood warning at Jul 7, 2014, 1:58 PM MST for Coconino County, Arizona. It was in force for 2 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 7, 2014, 1:58 PM MST (20:58 UTC)
Expired
Jul 7, 2014, 4:00 PM MST
In force
2 hr
Issued by
NWS Flagstaff, AZ
Area
Storm-based polygon
Flood severity
None

County Coconino County, AZ

The radar

The Flagstaff radar (KFSX), 71 km from the middle of the area, began a volume at 21:01 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Flgstf/Belemont, AZ (KFGZ), launched 12:00Z, 9.0 hours before the alert went out and 26 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Flgstf/Belemont, AZ at 12:00Z on 2014-07-07Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 6 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Flgstf/Belemont, AZ at 12:00Z on 2014-07-07The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 90 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
6 J/kg
Mixed-layer CIN
-145 J/kg
Mixed-layer LCL
2100 m above ground
0-6 km bulk shear
17 kt
0-1 km storm-relative helicity
90 m²/s²
0-3 km storm-relative helicity
123 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

656 
WGUS55 KFGZ 072058
FFWFGZ
AZC005-072300-
/O.NEW.KFGZ.FF.W.0004.140707T2058Z-140707T2300Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
158 PM MST MON JUL 7 2014

THE NATIONAL WEATHER SERVICE IN FLAGSTAFF HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  SOUTH CENTRAL COCONINO COUNTY IN NORTH CENTRAL ARIZONA...

* UNTIL 400 PM MST

* AT 151 PM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
  FLASH FLOODING FROM A THUNDERSTORM OVER THE WARNED AREA. STRONG
  THUNDERSTORMS ARE MOVING FROM EAST TO WEST ACROSS UPPER OAK CREEK
  CANYON AND WILL LIKELY PRODUCE VERY HEAVY RAINFALL AMOUNTS ON THE
  SLIDE FIRE BURN AREA. IN ADDITION...ADOT REPORTS DIME SIZE HAIL
  WITH THIS STORM CREATING HAZARDOUS DRIVING CONDITIONS.

* LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO WEST FORK
  OF OAK CREEK

PRECAUTIONARY/PREPAREDNESS ACTIONS...

HEAVY RAIN WILL TRIGGER LIFE-THREATENING FLASH FLOODS...ROCKSLIDES...
ASH AND DEBRIS FLOWS WITHIN AND DOWNSTREAM OF THE SLIDE FIRE SCAR.
RESIDENCES AND RECREATIONAL FACILITIES ON THE WEST SIDE OF OAK CREEK
CANYON MAY BE AFFECTED BY HIGH WATER...ROCK MATERIAL...ASH AND
DEBRIS.

GET AWAY FROM THE WATER. IF POSSIBLE...HEAD TOWARD STATE HIGHWAY
89A...OR GET TO HIGH GROUND EAST OF OAK CREEK.

LOCATIONS IMPACTED BY THIS WARNING INCLUDE RESIDENCES AND
RECREATIONAL AREAS WEST OF OAK CREEK IN AND ADJACENT TO THE SLIDE
FIRE SCAR...PRIMARILY FROM SLIDE ROCK STATE PARK NORTHWARD TO THE
SWITCHBACKS ON HIGHWAY 89A.

&&

LAT...LON 3498 11177 3501 11185 3507 11183 3506 11171
      3495 11172 3495 11178

$$

DB
3 follow-up statements
688 
WGUS75 KFGZ 072125
FFSFGZ

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
225 PM MST MON JUL 7 2014

AZC005-072300-
/O.CON.KFGZ.FF.W.0004.000000T0000Z-140707T2300Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
COCONINO AZ-
225 PM MST MON JUL 7 2014

...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 400 PM MST FOR SOUTH
CENTRAL COCONINO COUNTY...

AT 219 PM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE THUNDERSTORMS PRODUCING FLASH FLOODING OVER OAK CREEK AND
THE SLIDE FIRE BURN AREA. RADAR AND RAIN GAGES INDICATE THE HEAVIEST
RAINFALL WAS ACROSS THE NORTHERN HALF OF THE BURN AREA WITH 1/4 TO
1/2 INCH FALLING IN 15 TO 30 MINUTES. FARTHER SOUTH...ONLY LIGHT
AMOUNTS HAVE FALLEN. HEAVY RAIN IS ALSO FALLING ON THE EAST SIDE
OF HIGHWAY 89A INCLUDING PUMP HOUSE WASH AND MAY CONTRIBUTE TO 
INCREASED FLOWS IN OAK CREEK.

LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO WEST FORK OF
OAK CREEK...STERLING CANYON...UPPER OAK CREEK CANYON.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

HEAVY RAIN WILL TRIGGER LIFE-THREATENING FLASH FLOODS...ROCKSLIDES...
ASH AND DEBRIS FLOWS WITHIN AND DOWNSTREAM OF THE SLIDE FIRE SCAR.
RESIDENCES AND RECREATIONAL FACILITIES ON THE WEST SIDE OF OAK CREEK
CANYON MAY BE AFFECTED BY HIGH WATER...ROCK MATERIAL...ASH AND
DEBRIS.

GET AWAY FROM THE WATER. IF POSSIBLE...HEAD TOWARD STATE HIGHWAY
89A...OR GET TO HIGH GROUND EAST OF OAK CREEK.

LOCATIONS IMPACTED BY THIS WARNING INCLUDE RESIDENCES AND
RECREATIONAL AREAS WEST OF OAK CREEK IN AND ADJACENT TO THE SLIDE
FIRE SCAR...PRIMARILY FROM SLIDE ROCK STATE PARK NORTHWARD TO THE
SWITCHBACKS ON HIGHWAY 89A.

&&

LAT...LON 3498 11177 3501 11185 3507 11183 3506 11171
      3495 11172 3495 11178

$$

DB
803 
WGUS75 KFGZ 072214
FFSFGZ

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
314 PM MST MON JUL 7 2014

AZC005-072300-
/O.CON.KFGZ.FF.W.0004.000000T0000Z-140707T2300Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
COCONINO AZ-
314 PM MST MON JUL 7 2014

...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 400 PM MST FOR SOUTH
CENTRAL COCONINO COUNTY...

AT 304 PM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THAT
RAINFALL HAD ENDED ACROSS UPPER OAK CREEK CANYON AND THE SLIDE FIRE
BURN SCAR. AUTOMATED RAIN GAGES INDICATED THAT BETWEEN ONE-THIRD
AND TWO-THIRDS INCH FELL IN 15 TO 30 MINUTES ACROSS THE NORTHERN
PORTION OF THE BURN SCAR...WITH ONLY LIGHT AMOUNTS OVER THE SOUTHERN
PORTION.

THE THREAT OF FLOODING CONTINUES ON WEST FORK OAK CREEK AND STERLING
CANYON...WHILE THE THREAT HAS DIMINISHED IN THE AREAS JUST NORTH OF
SLIDE ROCK STATE PARK INCLUDING JUNIPINE AND PINE FLATS.


PRECAUTIONARY/PREPAREDNESS ACTIONS...

LOCATIONS IMPACTED BY THIS WARNING INCLUDE RESIDENCES AND
RECREATIONAL AREAS WEST OF OAK CREEK IN AND ADJACENT TO THE SLIDE
FIRE SCAR...PRIMARILY FROM SLIDE ROCK STATE PARK NORTHWARD TO THE
SWITCHBACKS ON HIGHWAY 89A.

&&

LAT...LON 3498 11177 3501 11185 3507 11183 3506 11171
      3495 11172 3495 11178

$$

DB
438 
WGUS75 KFGZ 072252
FFSFGZ

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
352 PM MST MON JUL 7 2014

AZC005-072301-
/O.EXP.KFGZ.FF.W.0004.000000T0000Z-140707T2300Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
COCONINO AZ-
352 PM MST MON JUL 7 2014

...THE FLASH FLOOD WARNING WILL EXPIRE AT 400 PM MST FOR SOUTH
CENTRAL COCONINO COUNTY...

THE FLASH FLOOD WARNING FOR UPPER OAK CREEK CANYON AND THE SLIDE
FIRE BURN AREA HAS BEEN ALLOWED TO EXPIRE. RAINFALL HAS ENDED AND
THE THREAT OF ADDITIONAL FLOODING HAS DIMINISHED. SOME ELEVATED
STREAM FLOWS IN WEST FORK OAK CREEK AND UPPER OAK CREEK ARE POSSIBLE
THROUGH THE AFTERNOON.


LAT...LON 3498 11177 3501 11185 3507 11183 3506 11171
      3495 11172 3495 11178

$$

DB

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Flagstaff, AZ wrote its last area forecast discussion before this flash flood warning went out at Jul 7, 9:40 AM MST, 4 hours 18 minutes earlier.

Area forecast discussion, Jul 7, 9:40 AM MST, 4 hours 18 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
940 AM MST MON JUL 7 2014

.SYNOPSIS...A VERY MOIST AND UNSTABLE AIR MASS WILL REMAIN ACROSS
ARIZONA FOR THE NEXT SEVERAL DAYS. EXPECT SCATTERED TO NUMEROUS
SHOWERS AND THUNDERSTORMS EACH DAY...WITH SOME STORMS PRODUCING
LOCALLY HEAVY RAIN AND SMALL HAIL.

&&

.DISCUSSION...AN AREA OF HIGH PRESSURE RESIDES ACROSS THE GREAT BASIN
AND ANOTHER AREA OF HIGH PRESSURE WAS LOCATED OVER NRN MEXICO.
BETWEEN THESE TWO FEATURES WAS A DEFORMATION ZONE THAT EXTENDS FROM
THE SIERRA NEVADA MTNS ACROSS NW AZ AND INTO SE AZ. NORTH OF THIS
FEATURE THE STEERING FLOW FOR STORMS IS FROM THE E-SE...WITH WEAKER
STEERING FLOW IN THE DEFORMATION ZONE. SKIES ARE MOSTLY CLEAR ON
EITHER SIDE OF THIS ZONE...WITH PARTLY TO MOSTLY CLOUDY SKIES IN THE
DEFORMATION ZONE.

PRECIPITABLE WATER HAS DECREASED FROM YESTERDAYS HIGH READINGS TO A
MORE SEASONABLE VALUE OF 0.88 INCHES. INSTABILITY HAS ALSO DECREASED
AND THERE IS A MOIST MID LAYER OVERLYING A DRY BOUNDARY LAYER.

OVERALL...THIS SCENARIO WILL PRODUCE SCATTERED TO NUMEROUS SHOWERS
AND THUNDERSTORMS ACROSS THE HIGHER TERRAIN BY LATE MORNING AND EARLY
AFTERNOON THEN MOVING INTO THE LOWER ELEVATIONS LATER TODAY. WITH THE
FASTER STORM MOTION TODAY...RAINFALL AMOUNTS AT ANY GIVEN LOCATION
MAY NOT BE AS HIGH AS THE PAST FEW DAYS.

THE HIGHEST STORM COVERAGE WILL LIKELY OCCUR ACROSS YAVAPAI...
COCONINO...AND NORTHERN GILA COUNTIES...WITH MORE SCATTERED ACTIVITY
IN NAVAJO AND APACHE COUNTIES NORTH OF THE MOGOLLON RIM AND WHITE
MOUNTAINS.

ONLY MINOR CHANGES ARE EXPECTED IN THE LARGE SCALE PATTERN OVER THE
NEXT SEVERAL DAYS AND THERE WILL BE DAILY SHOWERS AND THUNDERSTORMS
ACROSS NRN AZ.

&&

.AVIATION...FOR THE 18Z PACKAGE...SCT-BKN SC WITH BASES FROM 9-12KFT
AGL WILL GIVE WAY TO SHOWERS AND THUNDERSTORMS THIS AFTERNOON AND
EVENING. PSBL MVFR/IFR VSBY/CIGS IN HEAVIER SHOWERS...ESPECIALLY OVER
HIGHER TERRAIN. EXPECT NUMEROUS STORMS WEST OF LINE FROM KPGA-KSJN
AND WIDELY SCATTERED COVERAGE EAST OF THIS LINE. STORM MOVEMENT FROM
SE TO NW. AVIATION DISCUSSION NOT UPDATED FOR AMENDMENTS.

&&

.FIRE WEATHER...A VERY MOIST AND UNSTABLE AIR MASS WILL REMAIN OVER
NORTHERN ARIZONA THROUGH THE FORECAST PERIOD. EXPECT WIDESPREAD
SHOWERS AND THUNDERSTORMS EACH DAY...WITH SOME STORMS PRODUCING HEAVY
RAINFALL.

&&

.FGZ WATCHES/WARNINGS/ADVISORIES...NONE.

&&

PUBLIC.........DB
AVIATION.......DL
FIRE WEATHER...PETERSON

FOR NORTHERN ARIZONA WEATHER INFORMATION VISIT WEATHER.GOV/FLAGSTAFF
Hazardous weather outlook, Jul 7, 10:00 AM MST, 3 hours 58 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
1000 AM MST MON JUL 7 2014

AZZ004>018-037>040-080700-
WESTERN MOGOLLON RIM-GRAND CANYON COUNTRY-YAVAPAI COUNTY MOUNTAINS-
YAVAPAI COUNTY VALLEYS AND BASINS-OAK CREEK AND SYCAMORE CANYONS-
MARBLE AND GLEN CANYONS-KAIBAB PLATEAU-COCONINO PLATEAU-
NORTHEAST PLATEAU AND MESAS HWY 264 NORTHWARD-
NORTHEAST PLATEAU AND MESAS SOUTH OF HWY 264-
CHINLE VALLEY-CHUSKA MOUNTAINS AND DEFIANCE PLATEAU-
BLACK MESA AREA-LITTLE COLORADO RIVER VALLEY IN COCONINO COUNTY-
LITTLE COLORADO RIVER VALLEY IN NAVAJO COUNTY-
LITTLE COLORADO RIVER VALLEY IN APACHE COUNTY-
EASTERN MOGOLLON RIM-WHITE MOUNTAINS-NORTHERN GILA COUNTY-
1000 AM MST MON JUL 7 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR APACHE...COCONINO...NORTHERN
GILA...NAVAJO...AND YAVAPAI COUNTIES IN NORTHERN ARIZONA.

.DAY ONE...TODAY

A MOIST AND UNSTABLE AIR MASS REMAINS IN PLACE ACROSS ARIZONA TODAY.
EXPECT SCATTERED TO NUMEROUS SHOWERS AND THUNDERSTORMS TO DEVELOP BY
LATE MORNING ACROSS THE HIGHER TERRAIN AND MOVE INTO LOWER ELEVATIONS
THIS AFTERNOON AND EVENING. STEERING WINDS ALOFT WILL FORCE MOST
STORMS TOWARD THE NORTHWEST TODAY.

THE HIGHEST STORM COVERAGE WILL LIKELY OCCUR ACROSS YAVAPAI...
COCONINO...AND NORTHERN GILA COUNTIES...WITH MORE SCATTERED ACTIVITY
IN NAVAJO AND APACHE COUNTIES NORTH OF THE MOGOLLON RIM AND WHITE
MOUNTAINS.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

EXPECT AN ACTIVE PERIOD OF DAILY SHOWERS AND THUNDERSTORMS FOR
MUCH OF THE WEEK...WITH AN ENHANCED THREAT OF LOCALIZED FLOODING
DUE TO OCCASIONALLY HEAVY RAINFALL.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

In the hours before

Special weather statement, Jul 7, 12:21 PM MST, 1 hour 37 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
1221 PM MST MON JUL 7 2014

AZZ012-016-072000-
COCONINO AZ-
1221 PM MST MON JUL 7 2014

THE NATIONAL WEATHER SERVICE IN FLAGSTAFF HAS ISSUED A

SIGNIFICANT WEATHER ADVISORY FOR...
  SOUTHEASTERN COCONINO COUNTY IN NORTH CENTRAL ARIZONA

UNTIL 100 PM MST

AT 1213 PM MST...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED AN
AREA OF STRONG THUNDERSTORMS IN SOUTHEASTERN COCONINO COUNTY. THESE
STORMS MAY PRODUCE LOCALLY HEAVY RAINFALL WITH EXCESS RUNOFF IN
NORMALLY DRY WASHES AND STREAMS. SOME STORMS MAY ALSO PRODUCE SMALL
HAIL. THE STRONGEST STORMS WERE LOCATED IN AN AREA BETWEEN HAPPY
JACK...CLINTS WELL...EASTWARD TO THE COUNTY LINE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IF YOU ARE IN THE ADVISORY AREA AND STORMS APPROACH...TAKE SHELTER IN
A STURDY BUILDING.

&&

LAT...LON 3445 11117 3452 11153 3482 11149 3478 11077
      3433 11077
TIME...MOT...LOC 1918Z 150DEG 1KT 3455 11111

DB
Special weather statement, Jul 7, 1:19 PM MST, 39 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
119 PM MST MON JUL 7 2014

AZZ007-008-012>018-037-038-072130-
GILA AZ-YAVAPAI AZ-COCONINO AZ-NAVAJO AZ-APACHE AZ-
119 PM MST MON JUL 7 2014

THE NATIONAL WEATHER SERVICE IN FLAGSTAFF HAS ISSUED A

SIGNIFICANT WEATHER ADVISORY FOR...
  NORTHERN GILA COUNTY IN EAST CENTRAL ARIZONA
  SOUTHERN COCONINO COUNTY IN NORTH CENTRAL ARIZONA
  SOUTHERN APACHE COUNTY IN NORTHEAST ARIZONA
  SOUTHERN NAVAJO COUNTY IN NORTHEAST ARIZONA
  EASTERN YAVAPAI COUNTY IN WEST CENTRAL ARIZONA

UNTIL 230 PM MST

AT 115 PM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR DETECTED
NUMEROUS SHOWERS AND THUNDERSTORMS DEVELOPING ACROSS THE HIGHER
TERRAIN OF THE WHITE MOUNTAINS...MOGOLLON RIM...NORTHERN GILA
COUNTY...AND MOUNTAINS OF YAVAPAI COUNTY. THESE STORMS ARE MOVING
SLOWLY TO THE WEST-NORTHWEST AT 5 TO 10 MPH AND MAY PRODUCE LOCALLY
HEAVY RAIN AND SMALL HAIL.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

VERY HEAVY RAINFALL MAY CAUSE TEMPORARY PONDING ON SOME ROADS AND
MINOR FLOODING OF POOR DRAINAGE AREAS. IN HEAVY RAINFALL SLOW DOWN TO
REDUCE THE RISK OF HYDROPLANING...AND LEAVE A SAFE DISTANCE BETWEEN
YOURSELF AND OTHER VEHICLES.

&&

LAT...LON 3377 10934 3372 10937 3370 10944 3369 10946
      3428 11253 3560 11244 3562 11144 3478 11067
      3405 10906 3377 10905
TIME...MOT...LOC 2017Z 126DEG 3KT 3451 11102

DB

The office that day

Everything else NWS Flagstaff, AZ issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 6, 6:11 PM MSTSpecial Weather StatementFGZ34 min
Jul 6, 6:29 PM MSTAreal Flood AdvisoryFGZNavajo3 hr
Jul 6, 6:55 PM MSTAreal Flood AdvisoryFGZGila, Navajo3 hr
Jul 6, 9:14 PM MSTAreal Flood AdvisoryFGZCoconino, Yavapai2 hr
Jul 7, 12:21 PM MSTSpecial Weather StatementFGZ39 min
Jul 7, 1:19 PM MSTSpecial Weather StatementFGZ71 min
Jul 7, 1:38 PM MSTAreal Flood AdvisoryFGZCoconino82 min
Jul 7, 2:31 PM MSTSpecial Weather StatementFGZ29 min
Jul 7, 3:35 PM MSTAreal Flood AdvisoryFGZYavapai3 hr
Jul 7, 4:34 PM MSTAreal Flood AdvisoryFGZYavapai3 hr

Nearby

Flash Flood Warnings in Arizona, 2014Every flash flood warning in 2014

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.